Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Birmingham, AL

March 25, 20234 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 25, 2023, 12:09 AM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2023, 12:09 AM CDT (05:09 UTC)
Expired
Mar 25, 2023, 3:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS54 KBMX 250509
FFWBMX
ALC057-075-093-133-250815-
/O.NEW.KBMX.FF.W.0004.230325T0509Z-230325T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1209 AM CDT Sat Mar 25 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Marion County in northwestern Alabama...
  Winston County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Northern Lamar County in west central Alabama...

* Until 315 AM CDT.

* At 1209 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hamilton, Winfield, Haleyville, Vernon, Sulligent, Lynn, Guin, 
  Double Springs, Brilliant, Addison, Glen Allen, Detroit, 
  Beaverton, Gu-Win, Lake Buttahatchee, Brinn, Needmore, Weston, 
  Ashridge and Winston Free State Barn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3409 8820 3431 8768 3430 8711 3419 8711
      3400 8757 3400 8764 3397 8764 3371 8825

FLASH FLOOD...RADAR INDICATED

$$

87/Grantham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 8:30 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 24, 8:30 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
830 PM CDT Fri Mar 24 2023

...New SHORT TERM...

.SHORT TERM...
(Tonight through Saturday)
Issued at 751 PM CDT FRI MAR 24 2023

A mixed mode of convection has developed near the Mississippi
River this evening. Some isolated activity has tried developing
well ahead of this main activity, but has been having a tough time
maintaining itself. The surface low was deepening over Arkansas
and the pressure gradient was tightening just to our west. These
enhanced winds will move into Central Alabama in a few hours. Will
keep wind gusts overnight in the 45 mph range outside of any
thunderstorm activity. Enhanced low and mid level winds have
overspread the warm sector in Mississippi this evening. Moisture
was also on the increase as 60 dew points have finally moved into
western and southern areas. Still expecting a strengthening
SBCAPE and SRH profile in the next 4-6 hours if not sooner.
Therefore, the forecast advertisement of tornado and damaging
winds entering western areas by 10 pm will stand. The storms will
tend to gradually weaken with the southeastward extent late
tonight.

75

Previous short-term discussion:
(This afternoon through Saturday)
Issued at 205 PM CDT FRI MAR 24 2023

Strong WAA and gradual low-level moistening is under way across
Central Alabama and to our west over the Lower MS River Valley. This
in advance of a strengthening shortwave trough over OK/TX and
accompanying surface low undergoing rapid cyclogenesis over western
Arkansas which will soon contribute to an outbreak of severe weather
across the Ozarks and ArkLaMiss regions this evening and into the
overnight hours. For this afternoon, developing activity will remain
west of Central Alabama with partly sunny skies promoting warm
temperatures with highs in the lower 80s north to mid/upper 80s
south. Look for non-thunderstorm wind gusts to increase this evening
ahead of the system with gusts up to 45 mph possible across mainly
the northwestern two-thirds of Central Alabama where a Wind Advisory
will be in effect from 7 PM this evening to 7 AM Saturday morning.

The forecast remains on track regarding the overnight severe
potential. While the shortwave is comparatively low-amplitude,
strong low to mid-level flow in addition to pre-frontal dewpoints in
the mid to upper 60s will combine to produce a volatile atmosphere
just to our west suitable for initial development of discrete
supercells over the Lower MS River this evening followed by an
evolution into primarily a linear convective mode over Mississippi.
Conditions will be more than suitable for rotating updrafts with
potential for line-embedded tornadoes as an intensifying 60-70kt low
level jet contributes to large, curved hodographs with progged eff.
SRH of 350-450 m2/s2, and sufficiently steep lapse rates resulting
in 700-1000 J/kg of SBCAPE. Additionally, damaging winds of 60 to 70
mph, owing to the plentiful shear magnitudes, will be possible
along the leading edge of the pre-frontal convective line/QLCS and
especially within bowing segments. It still appears that these
more optimal severe weather conditions and greatest opportunity
for severe storms will focus across northwest portions of Central
Alabama with conditions slowly becoming less favorable with time
and eastward extent with storms reaching the Birmingham metro
shortly after midnight. Although less likely as forcing wanes,
conditions will continue to support a lower end severe potential
across eastern and southeastern portions of Central Alabama, and
gusty winds are likely to associate with the line for the entirety
of its journey across Central Alabama before it exits the area
around 8 AM Saturday morning.

Drier air settles over much of the area tomorrow as the front
stalls oriented east to west across southern Alabama. CAA is
rather non-existent with deep west-southwesterly flow aloft, and
temperatures will warm sharply again during the afternoon. Expect
highs in the upper 70s north to mid 80s south. A few isolated
showers may develop across the south near the stalled front
tomorrow afternoon, but low PWATs around 1" or less should help
subdue the development.

86/Martin

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 355 PM CDT FRI MAR 24 2023

No major changes were made in the extended with multiple days of
rain chances except for Wednesday. This will include some
marginally severe storms that will be possible on Sunday
afternoon into the evening across the SRN half of C AL for wind
and hail. This will be highly dependent on the progression back
NWD of the warm front for severe chances S of that.

08

Previous long-term discussion:
(Saturday Night through Thursday)
Issued at 312 AM CDT FRI MAR 24 2023

Another severe risk is in place for Sunday afternoon and evening
across the southern half of Central Alabama. A warm front will drift
northward Sunday, with the potential for strong to severe storms to
develop during the afternoon and evening hours to the south of this
boundary. A very moist airmass will be present south of the
boundary, with a good amount of instability from Montgomery, Selma,
and Auburn southward. This is more of a damaging wind and hail
threat and the overall threat itself is more conditional owing to
the exact placement of the boundary and the northward extent of the
higher instability.

Otherwise, Sunday into Monday will feature a decent chance of
rainfall across the entire region. Another pulse of energy along the
boundary will bring more rain to the area on Tuesday, although went
with lower PoPs compared to Monday to reflect lesser confidence in
both overall coverage and rainfall amount. Rainfall totals for the
entire period Sunday through Tuesday currently look to be in the 1-
2" range along and south of I-20, with lesser amounts on the order
of 0.25-0.5" further north and northwest in Central Alabama. Locally
higher amounts of up to 2.5" may be possible along and south of I-85
based on current forecast trends, so minor puddling and ponding may
be an issue in localized areas.

Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with
lows in the 40s to 50s. Wednesday will be dry before another system
slides through with more rain chances Thursday into Thursday night.

12

&&

.AVIATION...
(00Z TAFS)
Issued at 728 PM CDT FRI MAR 24 2023

VFR and breezy conditions start off this period over Central
Alabama. South winds were generally 10kts to 20kts and will
increase this evening. The potential will be for 20 to 30kt winds
by 06-09z and then dropping back to 10 to 20kts by sunrise. The
southerly winds will slowly veer to west southwest by periods end.
Clouds are already developing to the south and west and expect
MVFR ceilings before 06z at most terminals. Showers and
thunderstorms are expected overnight into Saturday. Between
04-06z, storms will begin affecting TCL/BHM/EET and potentially
affect the remainder of the terminals through 13-15z. VFR
conditions develop by 17-19z at most terminals as drier air moves
in and ceilings clear up.

75

&&

.FIRE WEATHER...

Showers and storms will move through tonight into Saturday
morning, with relative humidity values falling into the 30 to 40
percent range Saturday afternoon with 20ft winds 10 to 15 mph
with higher gusts. Chances for showers and storms return late
Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  80  49  79 / 100  20   0  20
Anniston    61  80  55  79 / 100  20  10  30
Birmingham  62  81  55  79 / 100  10   0  30
Tuscaloosa  64  82  55  79 / 100  10   0  30
Calera      62  82  56  79 / 100  20  10  40
Auburn      63  82  61  76 /  80  50  20  50
Montgomery  67  86  61  78 /  90  30  20  50
Troy        69  87  64  80 /  80  50  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Saturday for the following
counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-Talladega-
Tuscaloosa-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Mar 24, 3:36 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 PM CDT Fri Mar 24 2023

ALZ011>015-017>050-252345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 PM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Southerly winds will increase this evening, becoming sustained at 15
to 25 mph, with gusts up to 45 mph.

Severe thunderstorms are possible from 10 PM tonight through 8 AM
Saturday for much of Central Alabama. Tornadoes and damaging wind
gusts are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms remain possible through 8 AM Saturday morning.

Severe thunderstorms are possible Sunday afternoon through Sunday
night for the southern half of Central Alabama. Large hail and
damaging wind gusts are the primary threats at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight through Saturday morning, as well as on Sunday.

In the hours before

Special weather statement, Mar 24, 11:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1145 PM CDT Fri Mar 24 2023

ALZ011>013-250515-
Fayette AL-Marion AL-Lamar AL-
1145 PM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of southeastern Marion,
northwestern Fayette and central Lamar Counties through 1215 AM
CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Guin to near Bedford. Movement was east at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Vernon, Sulligent, Guin, Brilliant, Glen Allen, Beaverton,
Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Bedford, Bluff,
Crossville, Twin, Gattman, Tucker, Bazemore, Wayside and Lamar County
Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 AM CDT for central,
northwestern and west central Alabama.

&&

LAT...LON 3393 8823 3400 8819 3401 8763 3394 8764
      3374 8789 3374 8825
TIME...MOT...LOC 0445Z 265DEG 36KT 3398 8794 3375 8825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

32/Davis
Local storm report, Mar 24, 11:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     HAMILTON                34.14N 87.99W
03/24/2023                   MARION             AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND POWERLINES
            DOWN, AND ROOF DAMAGE IN HAMILTON.

&&

HA
Local storm report, Mar 25, 12:04 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CDT SAT MAR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     TORNADO          2 NW BEAR CREEK         34.29N 87.74W
03/24/2023                   MARION             AL   OFFICIAL NWS OBS

            CONFIRMED TDS WEST OF BEAR CREEK.

&&

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:52 PM CDTTornado Warning Tornado observedConsiderable damage threatBMXMarion53 min
Mar 24, 11:04 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXLamar41 min
Mar 24, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarion45 min
Mar 24, 11:43 PM CDTSevere Thunderstorm WarningBMXWinston47 min
Mar 24, 11:45 PM CDTSpecial Weather StatementBMXLamar30 min
Mar 25, 1:10 AM CDTSpecial Weather StatementBMXMarshall35 min
Mar 25, 6:38 AM CDTSpecial Weather StatementBMXTallapoosa37 min
Mar 25, 4:50 PM CDTSpecial Weather StatementBMXBarbour25 min
Mar 25, 6:04 PM CDTSpecial Weather StatementBMXBarbour26 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.